Texas, 2020

Flood and Damaging Winds in Texas, May 21, 2020

May 21, 2020 · NWS CRP · 4 events in 1 county or zone

A complex of strong to severe thunderstorms developed over northeast Mexico during the early morning hours. Thunderstorms moved southeast along the Rio Grande and into the southern portion of Laredo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$710,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A complex of strong to severe thunderstorms developed over northeast Mexico during the early morning hours. Thunderstorms moved southeast along the Rio Grande and into the southern portion of Laredo. The storms produced wind damage from the south side of Laredo to Rio Bravo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at May 21, 5:29 AM CST, 30 minutes earlier.

Area forecast discussion, May 21, 5:29 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
629 AM CDT Thu May 21 2020

.DISCUSSION...

Updated for 12Z aviation discussion.

&&

.AVIATION...

Showers and thunderstorms continue to affect western terminals
this morning. Expect thunderstorms through LRD in the next 1 to 2
hours, mainly showers for COT. Mainly VFR conditions are occurring
outside of convection though. VFR conditions will continue through
the day. The potential for showers and thunderstorms will return
later today and tonight. Confidence is not high in how much
convection will develop however. Have a slight chance in the
late afternoon west, but have left that out of the TAF at this
time with low confidence. Will include a shower and thunderstorm
mention overnight for western sites. Eastern sites could see some
convection overnight, but too small of a chance to include in TAFs
this early.

&&

.PREV DISCUSSION... /Issued 340 AM CDT Thu May 21 2020/

SHORT TERM (Today through tonight)...

Tricky forecast this morning with ongoing...but largely weakening
convection from overnight. A fairly strong shortwave is lifting
northeastward as it pushed across the area this morning and has
been the focus for the thunderstorms that have occurred across
western portions of the area. High res guidance has not done a
good job of forecasting this overnight. RAP being the only model
that really picked up on what developed and moved through Web
county. It seems a little overdone however in lingering some
convection all the way across south Texas through the morning.
Will expect the current showers/storms to dissipate/move northeast
over the next few hours, with just some light echos left after
sunrise.

The picture doesn't get any clearer during the day. Some models
push an MCS southward through the Brush Country mid to late
morning into the afternoon, but they are not initializing well
with a progged MCS well north of the current convection west of
San Antonio. With the upper short wave pulling out of the region,
have leaned against this solution and kept the area mainly dry
through the morning. By mid to late afternoon we could see some
more convection develop over Mexico and move into the area, but
again...upper support is lacking. Could have some left over
surface boundaries though from the convection this morning. Going
to keep with just a slight chance to chance PoP with plenty of
uncertainty. If this convection does develop would continue into
tonight over mainly western areas.

Temperatures forecast today will be dependent on convection and
cloud cover, but think we will still see near or above normal
normal high temperatures in the upper 80s and lower 90s. A few
locations could see heat index values above 105 this afternoon,
but think this should be fairly isolated so will not issue SPS for
heat index values at this point.  Mild tonight with lows in the
mid 70s.

LONG TERM (Friday through Wednesday)...

Confidence in the long term forecast is low as models are in
disagreement through the period with timing and placement of upper
level short waves. Am fairly confident that there will be showers
and thunderstorms periodically due to the series of upper
disturbances, sufficient moisture and an unstable environment.
However, timing and placement of the convection is not clear cut.
Have gone with a minimum of 20 pops through the period with higher
pops of 30-50 percent across areas where confidence is a little
better. As time goes on, these will likely be adjusted.

With an increase in clouds and precip, temperatures are expected to
be a tad cooler through the long term. Breezy onshore winds are also
expected each afternoon across mainly the southern coastal bend.

MARINE...

A weak to moderate onshore flow will persist for much of the
period. At times, mariners of small craft should exercise
caution, mainly across the bays and nearshore waters south of Port
Aransas. Isolated to scattered showers and thunderstorms will be
possible through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    92  77  90  77  88  /  10  20  20  20  20
Victoria          90  75  90  75  90  /  10  20  30  20  30
Laredo            97  76  96  77  93  /  20  20  20  20  20
Alice             94  75  93  75  92  /  10  20  20  20  20
Rockport          86  78  88  78  87  /  10  20  20  20  20
Cotulla           94  75  95  75  94  /  30  30  30  30  30
Kingsville        93  76  92  76  91  /  10  20  20  20  20
Navy Corpus       90  78  87  78  85  /  10  20  20  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

PH/83...AVIATION
Hazardous weather outlook, May 21, 4:37 AM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
537 AM CDT Thu May 21 2020

TXZ229>234-239>247-342>347-442-443-447-221045-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
537 AM CDT Thu May 21 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible today and
tonight. An isolated storm may be strong.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms will be possible through the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-221045-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
537 AM CDT Thu May 21 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered thunderstorms will be possible through the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 21, 12:02 AM CST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
102 AM CDT Thu May 21 2020

TXZ239-210645-
Webb-
102 AM CDT Thu May 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN AND CENTRAL
WEBB COUNTY...

At 101 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 14 miles southwest of Chupadera Ranch
Airport to near Columbia Bridge to near El Cenizo. Movement was
northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Laredo, Las Tiendas, Laredo International Airport, Botines, Unitec
Industrial Park, La Esperanza Ranch Airport, Ranchos Penitas West,
Chupadera Ranch Airport, Columbia Bridge, United South High School,
Texas A&M International University, St Augustine High School South
Laredo, Doctors Hospital Of Laredo, Laredo Country Club, Laredo
Community College, Orvil, Callaghan and Ranchitos Las Lomas.

LAT...LON 2820 10015 2820 9977 2799 9934 2754 9923
      2739 9949 2749 9948 2750 9953 2757 9951
      2761 9954 2760 9958 2764 9960 2763 9964
      2765 9970 2778 9982 2776 9984 2780 9988
      2798 9993 2800 9999 2815 10009 2818 10017
TIME...MOT...LOC 0601Z 232DEG 28KT 2803 10021 2776 9973 2735 9960

PH
Special weather statement, May 21, 12:44 AM CST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
144 AM CDT Thu May 21 2020

TXZ229-239-210730-
Webb-La Salle-
144 AM CDT Thu May 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL WEBB AND
SOUTHWESTERN LA SALLE COUNTIES...

At 143 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Chupadera Ranch Airport
to near La Esperanza Ranch Airport to near Unitec Industrial Park.
Movement was northeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Encinal, Las Tiendas, La Esperanza Ranch Airport, Callaghan, Ranchos
Penitas West, Chaparral Wildlife Management Area and Botines.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2820 10005 2820 9940 2835 9939 2806 9912
      2768 9959 2796 9983 2815 10008
TIME...MOT...LOC 0643Z 217DEG 19KT 2818 9997 2806 9966 2773 9951

PH
Special weather statement, May 21, 4:09 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
509 AM CDT Thu May 21 2020

TXZ239-211100-
Webb-
509 AM CDT Thu May 21 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEBB COUNTY...

At 509 AM CDT, a strong thunderstorm was located 15 miles southeast
of Chupadera Ranch Airport, or 37 miles west of Encinal, moving east
at 15 mph.

This storm will remain over mainly rural areas of northwestern Webb
County.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2814 9971 2782 9966 2776 9984 2779 9985
      2780 9988 2784 9988 2788 9991 2789 9989
      2791 9990 2794 9994 2798 9993 2798 9996
      2800 9999 2807 10002 2809 10005 2810 10005
      2814 10008
TIME...MOT...LOC 1009Z 274DEG 13KT 2798 9996

PH
Special weather statement, May 21, 4:54 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
554 AM CDT Thu May 21 2020

TXZ239-211130-
Webb-
554 AM CDT Thu May 21 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WEBB COUNTY...

At 553 AM CDT, a strong thunderstorm was located near Columbia
Bridge, or 24 miles northwest of Laredo, moving southeast at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Laredo, Ranchos Penitas West, Las Tiendas, Columbia Bridge and
Botines.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2797 9977 2779 9940 2761 9954 2760 9958
      2764 9960 2764 9963 2763 9964 2764 9967
      2765 9966 2767 9969 2765 9970 2772 9976
      2774 9980 2777 9981 2776 9984 2779 9985
      2780 9987
TIME...MOT...LOC 1053Z 296DEG 17KT 2780 9977

PH
Special weather statement, May 21, 5:35 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
635 AM CDT Thu May 21 2020

TXZ239-211215-
Webb-
635 AM CDT Thu May 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WEBB COUNTY...

At 634 AM CDT, a strong thunderstorm was located near Ranchos Penitas
West, or 7 miles northwest of Laredo, moving southeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Laredo, Rio Bravo, El Cenizo, Laredo International Airport, Unitec
Industrial Park, Ranchos Penitas West, United South High School,
Texas A&M International University, St Augustine High School South
Laredo, Doctors Hospital Of Laredo, Laredo Country Club, Laredo
Community College and Orvil.

If outdoors, consider seeking shelter inside a building.

LAT...LON 2730 9949 2731 9954 2734 9951 2741 9949
      2745 9950 2749 9948 2750 9953 2757 9951
      2761 9954 2760 9958 2764 9959 2764 9963
      2763 9966 2776 9951 2738 9912 2727 9929
      2727 9933 2732 9937 2726 9945 2726 9949
TIME...MOT...LOC 1134Z 315DEG 23KT 2760 9958

PH

The radar

The Corpus Christi radar (KCRP), 199 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Webb

When
May 21, 5:59 AM CST to 6:10 AM CST
Where
Webb County, 1.5 mi SW of Laredo to 3 mi S of Lake Casa Blanca
Measured
65 kt (75 mph) estimated gust
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
27.504, -99.507

The strong winds toppled trees and damaged the roof of a business in the downtown area. Many branches were broken and left in the middle of streets due to the strong winds. Perez Elementary in south Laredo suffered significant roof damage due to the storm. Multiple power lines were blown down.

Thunderstorm Wind, Webb

When
May 21, 6:03 AM CST to 6:12 AM CST
Where
Webb County, 4.63 mi S of Laredo to 5.13 mi SSE of Laredo
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
27.453, -99.483

Ten utility poles were snapped along the Zapata Highway near La Pita Mangana Road in south Laredo. Power was cut off from 9000 customers in south Laredo. Road signs were blown over also.

Flood, Webb

When
May 21, 6:05 AM CST to 6:30 AM CST
Where
Webb County, 11.07 mi S of Laredo to 11.38 mi S of Laredo
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
27.360, -99.480

Vehicles were stalled in water on the streets. Two individuals were rescued from flooding in their home. Water was approximately 1.5 feet deep in parts of the city of Rio Bravo.

Thunderstorm Wind, Webb

When
May 21, 6:05 AM CST to 6:15 AM CST
Where
Webb County, 11.07 mi S of Laredo
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
27.360, -99.480

Power lines were blown down in Rio Bravo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892590, 892593, 892591, 892592.